Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 87, NWS Las Vegas, NV

September 1, 2016Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 1, 2016, 1:47 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2016, 1:47 PM MST (20:47 UTC)
Expired
Sep 1, 2016, 2:45 PM MST
In force
58 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 37 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3731 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WUUS55 KVEF 012047
SVRVEF
AZC015-NVC003-012145-
/O.NEW.KVEF.SV.W.0087.160901T2047Z-160901T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
147 PM PDT THU SEP 1 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 245 PM PDT/245 PM MST/

* AT 147 PM PDT/147 PM MST/...DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
  MPH. THIS STORM WAS LOCATED NEAR SAM BOYD STADIUM...AND MOVING
  NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAS VEGAS...HENDERSON...NORTH LAS VEGAS...BOULDER CITY...ANTHEM...
  NELLIS AFB...THE MOTOR SPEEDWAY...EAST LAS VEGAS...GREEN VALLEY...
  LAS VEGAS BAY...SAM BOYD STADIUM...LAKE LAS VEGAS...PARADISE...
  SEVEN HILLS...BOULDER BEACH...BOULDER BEACH CAMPGROUND...
  CALLVILLE BAY CAMPGROUND...SILVERADO RANCH...
  HOOVER DAM AND CALLVILLE BAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR LAKE
MEAD...HEAD TO SAFE HARBOR IMMEDIATELY OR STAY CLOSE TO SHORE UNTIL
THE STORM PASSES.
&&

LAT...LON 3581 11457 3588 11516 3634 11506 3628 11450
TIME...MOT...LOC 2047Z 207DEG 14KT 3612 11498 

$$

WOLCOTT
2 follow-up statements
184 
WWUS55 KVEF 012112
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
212 PM PDT THU SEP 1 2016

AZC015-NVC003-012145-
/O.CON.KVEF.SV.W.0087.000000T0000Z-160901T2145Z/
MOHAVE AZ-CLARK NV-
212 PM PDT THU SEP 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM
PDT/245 PM MST/ FOR NORTHWESTERN MOHAVE AND CENTRAL CLARK COUNTIES...

AT 211 PM PDT/211 PM MST/...DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED JUST NORTH OF LAKE LAS VEGAS MOVING NORTHEAST
AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
LAS VEGAS...HENDERSON...NORTH LAS VEGAS...BOULDER CITY...ANTHEM...
NELLIS AFB...THE MOTOR SPEEDWAY...EAST LAS VEGAS...GREEN VALLEY...
LAS VEGAS BAY...SAM BOYD STADIUM...LAKE LAS VEGAS...PARADISE...
SEVEN HILLS...BOULDER BEACH...BOULDER BEACH CAMPGROUND...
CALLVILLE BAY CAMPGROUND...SILVERADO RANCH...
HOOVER DAM AND CALLVILLE BAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR LAKE
MEAD...HEAD TO SAFE HARBOR IMMEDIATELY OR STAY CLOSE TO SHORE UNTIL
THE STORM PASSES.

&&

LAT...LON 3581 11457 3588 11516 3634 11506 3628 11450
TIME...MOT...LOC 2111Z 207DEG 14KT 3621 11493 

$$

WOLCOTT
828 
WWUS55 KVEF 012135
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
235 PM PDT THU SEP 1 2016

AZC015-NVC003-012145-
/O.EXP.KVEF.SV.W.0087.000000T0000Z-160901T2145Z/
MOHAVE AZ-CLARK NV-
235 PM PDT THU SEP 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOHAVE AND
CENTRAL CLARK COUNTIES WILL EXPIRE AT 245 PM PDT/245 PM MST/...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3581 11457 3588 11516 3634 11506 3628 11450
TIME...MOT...LOC 2131Z 207DEG 14KT 3621 11493 

$$

WOLCOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 9:34 AM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Sep 1, 9:34 AM MST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
934 AM PDT THU SEP 1 2016

.SYNOPSIS...Scattered showers and thunderstorms will develop
primarily over northwest Arizona today through Friday while a few
storms may brush southeast Nevada today. The rest of the region will
experience dry and breezy conditions with a slight cooling trend.
A dry southwest flow associated with a broad area of low pressure
will persist over the Labor Day weekend with temperatures cooling a
little below normal through early next week.
&&

.UPDATE...First batch of storms looks like it should be mostly out
of our CWA around 18Z, with more new development expected this
afternoon. Grids look representative and no update planned this
morning.
&&

.PREV DISCUSSION...
325 AM PDT THU SEP 1 2016

.SHORT TERM...Through Friday Night.

It appears things are shaping up to favor thunderstorms primarily
over northwest Arizona today though some isolated showers or
thunderstorms could develop over eastern Lincoln/northeast Clark
counties and the Spring Mountains and Sheep Range. Recent
mesoanalysis charts showed a tongue of PWAT of 1-1.25 inches
extending up across northwest AZ and far southeast CA/NV. There has
obviously been broad upward forcing with extensive cloud cover
developing over Mohave County overnight due largely to convergent
mid level flow and a curved upper level 60-70 knot jet which will
remain in place through the day. Forecast soundings indicate a
moderately unstable vertical profile under the aforementioned areas
of moisture and we should see scattered thunderstorms result over
much of Mohave County. Storm motion will generally be to the north-
northeast 15-20 mph. Convection should continue well into the
evening hours given the upper level dynamic support.

The moisture boundary is forecast to only push slightly eastward
through Friday and should still remain over the eastern half of
Mohave County keeping the chance of thunderstorms confined to that
area through Friday afternoon and early evening. The rest of the
region will see dry and breezy conditions with temperatures dipping
back to normal values as the broad west coast trough progresses
slightly inland.

.Long Term...Saturday through Thursday.

A hint of autumn will be in the air during the extended period as a
rather large trough is carved out across west keeping our region
"cool" (By early september standards) and breezy.  Afternoon high
temperatures over the labor day weekend will average 4 to 8 degrees
below calendar day normals.  In addition to the cool temperatures,
thermal gradients across the Great Basin will induce fairly breezy
conditions especially across the Mojave desert, especially Saturday
and Sunday.  The combination of dry and breezy conditions may favor
elevated fire danger during this period.

Looking ahead into next week...dry conditions will continue with a
gradual return to near normal temperatures. Beyond Wednesday...a
tropical disturbance has been consistently advertised by forecast
models to develop in the vicinity of the Baja and move northward,
possibly inducing a moisture surge for the later portion of the
week. Tropical influences in the extended range are notoriously
fickle, so I have made few changes to the longer term grids at this
time, but it will be something to keep an eye on.

.AVIATION...For McCarran...Wind speeds will increase by late
morning with a south-southeast component becoming more decidedly
south by early afternoon with gusts of 20-25 knots through the early
evening. Thunderstorms can be expected primarily in the Peach Spring
corridor and in the Mormon Mesa corridor near the Utah border this
afternoon and evening.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Gusty southwest winds will expand in coverage across
much of the region today. Isolated to scattered thunderstorms will
be confined to northwest Arizona and far southeast Nevada this
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...Thunderstorms are expected to
return to the forecast for at least Mohave County today through
Friday. Spotters are encouraged to report significant weather
according to standard operating procedures.
&&

Update...Morgan
Short Term/Aviation...Adair
Long Term...Outler

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 11:30 AM MSTFlash Flood WarningVEFMohave90 min
Sep 1, 1:43 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 1, 2:10 PM MSTSevere Thunderstorm WarningVEFMohave35 min
Sep 1, 4:41 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 1, 1:34 PM MSTAreal Flood AdvisoryVEFClark116 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.